Puerto Rico, 2014

Rip Current in Puerto Rico, December 12, 2014

December 12, 2014 · NWS SJU · 1 event in 1 county or zone

A large, long period northerly swells of 7 to 9 feet affected the Atlantic waters. S.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A large, long period northerly swells of 7 to 9 feet affected the Atlantic waters. A high surf advisory and coastal flood advisory were in effect for the north facing coasts of Puerto Rico and U.S. Virgin Islands. A small craft advisory was also in effect for all the waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 12, 12:00 PM AST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 12, 12:00 PM AST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST FRI DEC 12 2014

.UPDATE...PARTLY CLOUDY SKIES PREVAILED DURING THE MORNING HOURS
ACROSS ALL LOCAL ISLANDS. PASSING SHOWERS AFFECTED THE EASTERN
SECTIONS OF PUERTO RICO EARLY IN THE MORNING. RAIN GAGES ACROSS
THESE AREAS REPORTED BETWEEN A QUARTER TO HALF AN INCH OF RAIN.
FOR THIS AFTERNOON...SCATTERED SHOWER ACTIVITY IS EXPECTED ACROSS
THE INTERIOR AND WESTERN SECTIONS OF PUERTO RICO.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS
ACROSS THE LOCAL TERMINALS. CLOUDS AND SHRA DEVELOPING OVER
MAINLAND PR AFTER 17Z...CREATING MOUNTAIN OBSCURATIONS AND BRIEF
MVFR CONDS MAINLY OVER TJMZ. EAST WINDS 5-15 KNOTS AND SEA BREEZE
VARIATIONS WITH HIGHER GUSTS IN/AROUND SHRA.

&&

.MARINE...MODERATE NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS THROUGH TONIGHT WHILE SLOWLY SUBSIDING THROUGH
SATURDAY. EXPECT SWELLS OF 5 TO 7 FEET WITH BREAKING WAVES OF 8 TO
12 FEET TODAY...MAINLY ALONG THE OUTER REEFS AND UNPROTECTED NORTH
FACING BEACHES OF PUERTO RICO AND THE NORTHERN U.S. VIRGIN
ISLANDS. ALSO...HIGH TIDES ARE EXPECTED ACROSS THESE AREAS AROUND
NOON TODAY. FOR THESE REASONS...A HIGH SURF ADVISORY REMAINS IN
EFFECT THROUGH THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 522 AM AST FRI DEC 12 2014/

SYNOPSIS...RIDGE ALOFT WILL WEAKEN DURING THE UPCOMING WEEKEND...
AS DEEP TROUGH MOVES ACROSS THE WESTERN ATLANTIC WITH ASSOCIATED
FRONT REACHING THE AREA EARLY NEXT WEEK.

DISCUSSION...MOSTLY CLEAR TO PARTLY CLOUDY SKIES PREVAILED
ACROSS THE LOCAL ISLANDS OVERNIGHT...WITH BRIEF SHOWERS OBSERVED
OVER THE REGIONAL WATERS. WINDS WERE LIGHT AND VARIABLE WITH
COASTAL TEMPERATURES IN THE MID TO UPPER 70S.

MOSTLY FAIR WEATHER WILL CONTINUE TO PREVAIL ACROSS THE LOCAL
ISLANDS FRIDAY AND SATURDAY WITH TRADE WIND SHOWERS ACROSS
WINDWARD AREAS FROM TIME TO TIME...FOLLOWED BY SHALLOW AFTERNOON
CONVECTION ACROSS WESTERN PUERTO RICO UNDER WEAKENING RIDGE
ALOFT...MODERATE EASTERLY WINDS AND NEAR NORMAL PRECIPITABLE
WATER VALUES.

AS DEEP TROUGH MOVES ACROSS THE WESTERN ATLANTIC EARLY NEXT WEEK...
PREFRONTAL TROUGH WILL MOVE ACROSS THE AREA SUNDAY FOLLOWED BY
THE FRONTAL PASSAGE ON MONDAY. THEREFORE...A BETTER CHANCE OF
SHOWER ACTIVITY IS THEN EXPECTED WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS POSSIBLE SUNDAY AND MONDAY. THE HEAVIEST
SHOWERS WILL BE FOCUSED OVER AND NORTH OF THE CORDILLERA BOTH
DAYS. LINGERING MOISTURE STILL EXPECTED EARLY TUESDAY...HOWEVER
A SHARP DECREASE IS ANTICIPATED LATE TUESDAY AND WEDNESDAY.
THEREFORE BY MID WEEK EXPECT MOSTLY FAIR WEATHER CONDITIONS WITH
FEW PASSING SHOWERS AND PLEASANT TEMPERATURES UNDER NORTHERLY
WINDS AND A MUCH DRIER AIR MASS.

MARINE...LARGE NORTHERLY SWELLS WILL CONTINUE TO AFFECT THE LOCAL
WATERS THROUGH TONIGHT...THEN SLOWLY SUBSIDING ON SATURDAY. EXPECT
SWELLS OF 6 TO 8 FEET WITH BREAKING WAVES OF 12 TO 14 FEET TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  74  85  74 /  20  20  20  10
STT  86  74  86  74 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 PM AST THIS EVENING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

VI...HIGH SURF ADVISORY UNTIL 6 PM AST THIS EVENING FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 6 AM AST SATURDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM
     TO 17N-COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM-
     COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-
     COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO
     RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL NOON AST SATURDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST TONIGHT FOR COASTAL
     WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM.

&&

13/11
Hazardous weather outlook, Dec 12, 5:17 AM AST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
517 AM AST FRI DEC 12 2014

AMZ710>745-PRZ001>013-131100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
517 AM AST FRI DEC 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT FOR THE ATLANTIC COASTS OF
PUERTO RICO AND CULEBRA. THERE IS ALSO A HIGH RISK OF RIP CURRENTS
ACROSS MANY OF THE LOCAL BEACHES. PLEASE REFER TO COASTAL HAZARD
MESSAGE AND SURF ZONE FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-131100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
517 AM AST FRI DEC 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT FOR ATLANTIC BEACHES OF ST.
THOMAS AND ST. JOHN. THERE IS ALSO A HIGH RISK OF RIP CURRENTS
ACROSS MANY OF THE LOCAL BEACHES. PLEASE REFER TO COASTAL HAZARD
MESSAGE AND SURF ZONE FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northwest

When
December 12, 2:20 PM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 59-year old male tourist from California died while snorkeling at Ensenada beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northwest2014-12-1259MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548454.